Alert archive / Utah / Red Flag Warnings in 2025

Red Flag Warning 7, NWS Salt Lake City, UT

July 21, 20255 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 21, 2025, 9:39 AM MDT for 5 counties in Utah. It was in force for 11 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 2025, 9:39 AM MDT (15:39 UTC)
Expired
Jul 21, 2025, 9:00 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 57 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:00 PM MDTTSTM WND GST 5910 W Knolls, UTMesonet station DPG17 Interstate 80.
Jul 21, 4:20 PM MDTTSTM WND GST 64Knolls, UTMesonet station UTKNO I-80 at MP 40 Knolls.
Jul 21, 5:30 PM MDTTSTM WND GST 672 Sw Kaysville, UTMesonet station UTWDK Sr-177 At Mp 5 Kaysville.
Jul 21, 6:00 PM MDTTSTM WND GST 5821 Ssw Knolls, UTMesonet station DPG24 W of Wildcat.
Jul 21, 6:30 PM MDTTSTM WND GST 5811 Se Fairfield, UTMesonet station UTLAK SR-68 at MP 15 Mosida.
Jul 21, 8:37 PM MDTTSTM WND GST 603 E Corinne, UTAWOS station KBMC Brigham City Rgnl Airport.
Jul 21, 8:50 PM MDTTSTM WND GST 583 Ne Corinne, UTMesonet station UTNBC I-15 North Brigham City.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 3.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3857 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS85 KSLC 211539
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
939 AM MDT Mon Jul 21 2025

UTZ478-212345-
/O.NEW.KSLC.FW.W.0007.250721T1539Z-250722T0300Z/
Salt Lake Desert-
939 AM MDT Mon Jul 21 2025

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect until 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert.

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/saltlakecity
1 follow-up statement
001 
WWUS85 KSLC 220300
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
900 PM MDT Mon Jul 21 2025

UTZ478-220400-
/O.EXP.KSLC.FW.W.0007.000000T0000Z-250722T0300Z/
Salt Lake Desert-
900 PM MDT Mon Jul 21 2025

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478...

Relative humidities have trended upward to near to above 15 
percent across the Salt Lake Desert. Winds will also gradually
decrease through the night. As a result, the Red Flag Warning for
the Salt Lake Desert has been allowed to expire. 

$$

For more information from the National Weather Service visit
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 21, 3:25 AM MDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 21, 3:25 AM MDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
325 AM MDT Mon Jul 21 2025

.SYNOPSIS...Limited amounts of moisture maintain isolated to
scattered daytime convection chances, especially across southern
Utah and elsewhere along Utah's high terrain. From midweek onward,
a drying and warming trend is largely expected.

&&

.SHORT TERM (Through 12Z/6AM Wednesday)...Morning analysis shows a
longwave trough deepening through the PacNW while moisture
interacting with a once stalled cutoff system is starting to lift
into Utah. In addition to some nocturnal shower activity pushing
into southern Utah, the combination of synoptic features is also
enhancing overnight winds in many spots. This in turn is resulting
in mild conditions, with current temperatures sitting around
5-15F above where they were at this time last night.

The cutoff low will gradually eject through the area Monday
towards/into the broader positive tilt longwave trough. In turn
moisture spreads further north through the day along with general
precipitation chances. By early afternoon daytime heating will
result in an increase in instability, and a corresponding shift to
more coverage of isolated to scattered convective
showers/thunderstorms. Generally think the coverage of this
activity will be maximized across southern Utah and areas
along/east of the high terrain further north, with precipitation
becoming further limited as you push north and west through Utah.
With increased moisture, convection will be capable of periods of
moderately heavy rain, frequent lightning, and gusty erratic
outflow winds (especially in anything that develops in the drier
environment in NW UT). Given increased coverage, opted to include
"Possible" ratings in the Flash Flood Potential Index with the
thought that any convection that does manage to drift over a rain
sensitive area will pose at least some threat. A weak boundary
advancing into NW to N UT Monday evening into the overnight will
maintain some lower end shower chances, but otherwise expect
coverage/strength of remaining activity elsewhere to decrease
near/after sunset.

The longwave trough will maintain influence over the forecast
region on Tuesday, though moisture will be on the decrease. As
such, anticipate fairly seasonable high temperatures with much
further isolated high based convective coverage, largely over the
eastern half of the forecast area.

.LONG TERM (After 12Z/6AM Wednesday)...A drying and warming trend is
in store for the region for the latter half of the workweek and
into the weekend. The overall synoptic pattern will feature a
persistent closed low in vicinity of the central California coast,
with southwest flow flow aloft wrapping around that low into our
area and a dome of high pressure to our east over the Central
Plains. This persistent southwest flow overhead will gradually
advect drier air into our area, though with just enough lingering
mid-level moisture to support daily cumulus buildups over the
higher terrain and perhaps a shower or thunderstorm through
Friday, especially over the Uintas.

From Saturday onward, the airmass over our area drys to the point
that shower/thunderstorm chances become negligible even over the
Uintas. This is in response to the Central Plains high
retrograding and heights building over the Central Rockies as a
result. Temperatures will steadily climb through the period,
reaching climatological norms by early next week. The Wasatch
Front looks to reach the upper 90s by next Monday, with a 25-40%
chance of reaching triple digits at SLC. The St George vicinity
and Lake Powell, meanwhile, will push well into the 100s, though
very likely remaining shy of the 110F mark (only 10% chance of
meeting/exceeding) per latest NBM probabilities. Given that late
July is the climatologically warmest time of year, such
temperatures are only a few degrees above normal, and consequently
the HeatRisk tool is generally forecasting a max of Moderate
(level 3 out of 5, i.e. heat impacting sensitive groups) over
valleys of Utah. Lastly, with the dry and hot conditions, and
increase in winds would bring a risk of critical fire weather
conditions. Any weak shortwave ripples in the southwest flow aloft
could bring such winds, though it is too early to forecast such
features with much certainty.

Finally, looking far out in global ensembles towards the end of
July / beginning of August, there are signs that the synoptic
pattern will become more favorable for monsoonal moisture to
approach the Four Corners region with the high pressure cell
mentioned above retrograding sufficiently to set up southerly flow
aloft over our area. This timeframe is currently our best chance
for another period of daily shower/thunderstorm chances.

&&

.AVIATION...SLC...Predominantly VFR conditions and partly cloudy
skies are in store today, with gusty southerly winds at times and
persistent southerly wind direction expected. Cumulus buildups in
vicinity over the higher terrain could result in afternoon
thunderstorms south and east of the terminal, with only a 10%
chance of such activity reaching the terminal itself. That said,
gusty outflow winds with such storms could still reach the
terminal (30% chance), especially between 20 and 24Z.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated rain showers and
thunderstorms will develop by mid morning mainly along and east
of I- 15, with gusty and erratic winds in vicinity of such cells.
Otherwise, prevailing south to west winds are expected today, with
the strongest gusts west of I-15 and from SLC northward.

&&

.FIRE WEATHER...Moisture is gradually pushing south to north into
Utah this morning along with some associated light shower
activity. Will see precipitation chances creep northward further
into central and northern Utah through the day, with isolated to
scattered thunderstorms also developing through the afternoon to
early evening given daytime heating. As the system responsible for
this moisture lifts through, another system digging towards the
region will enhance winds/gusts especially across portions of the
West Desert to northwest Utah, yielding areas of enhanced to
locally critical fire weather conditions given the continued low
RH values. Overall, widespread wetting rains are not anticipated,
and what stronger showers/thunderstorms develop will be capable of
periods of heavy rain in addition to frequent lightning and gusty
erratic outflow wind gusts. While less coverage of activity is
expected across the northwest quarter of the state given slightly
drier air, the drier air will contribute to a bit higher ceiling
on outflow wind gusts up to around 50 mph or so from what does
form. Activity will trend downward in strength and coverage
near/after sunset.

Limited moisture will linger through midweek, resulting in a
continued isolated daytime convective threat primarily over the
high terrain. Overall though, anticipate a warming and drying
trend as the week progresses, with widespread daytime minimum RH
values below 15% from Friday into the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Warthen
LONG TERM...Van Cleave
AVIATION...Van Cleave
FIRE WEATHER...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:21 PM MDTSpecial Weather StatementSLCTooele39 min
Jul 21, 4:55 PM MDTSpecial Weather StatementSLCDavis50 min
Jul 21, 5:03 PM MDTSpecial Weather StatementSLCTooele42 min

Nearby

Red Flag Warnings in Utah, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.